Metastatic phaeochromocytoma (MP) is a rare and complex condition. Management is twofold: controlling excess catecholamine secretion to minimise cardiovascular morbidity, and controlling tumour progression. We present a case of non-familial MP in a 55 yo man, ECOG 0. The original 6cm right adrenal phaeochromocytoma was completely resected, with low volume, non-operable local-regional recurrence subsequently diagnosed. He was managed on phenoxybenzamine and atenolol but intermittently experienced severe cardiac symptoms due to catecholamine excess, requiring hospitalisation.
Upon biochemical progression and worsening blood pressure control, he was referred for Peptide Receptor Radionuclide Therapy (PRRT) with 177Lutetium OctreoTate (LuTate). Baseline echocardiogram was normal. Standard premedication (dexamethasone and ondansetron) was administered prior to his first therapeutic dose of LuTate. Within 24 hours, he suffered cardiovascular instability, severe hypertension and atrial fibrillation, requiring stabilisation at a tertiary ICU including adjustment of pharmacotherapy to prazosin and metoprolol. LuTate-induced catecholamine surge was presumed. He proceeded to make a complete recovery.
Prior to the second dose of PRRT, he received a variation in premedication (dexamethasone and palonesetron) although LuTate was not administered. A rapidly developing hypertensive crisis again occurred, culminating in oliguria and acute pulmonary oedema. Plasma metanephrines rose to 17813pmol/L (RR<900) with NT-Pro BNP 12439ng/L (RR:0-124) with transthoracic cardiac echocardiogram demonstrating severe cardiac failure and apical hypokinesis. Aggressive therapy resulted in normalisation of the severe myocardial dysfunction.
Final diagnosis was of Takotsubo Cardiomyopathy (TCM) , secondary to underlying MP and additional pharmacological triggers.
This case required cohesive, multidisciplinary care.
Key issues for review: